Kansas, 2001

Tornado and Hail in Kansas, May 27, 2001

May 27, 2001 · NWS DDC · 80 events in 20 counties and zones

44 thunderstorm wind, 35 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$935,000
Crop damage
None recorded
Events
80

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, May 27, 2:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN MAY 27 2001

THE GREATEST EXCITEMENT FOR THIS FORECAST PACKAGE WILL COME TONIGHT
IN THE FORM OF SEVERE CONVECTION. PRECIPITATION AND CLOUD COVER AND
THEIR DRAMATIC EFFECT ON TEMPERATURES WILL CREATE UNCERTAINTY FOR
THE LATER PERIODS.

THE NUMERICAL MODELS ARE IN BETTER AGREEMENT TODAY THAN YESTERDAY.
THE DEEP BLOCKING LOW OVER WISCONSIN STILL IS DRIFTING SLOWLY TOWARD
THE NORTHEAST, AND WIDESPREAD 24 HOUR HEIGHT RISES WERE EVIDENT
SOUTH AND WEST OF THE CYCLONE ON THE MORNING ANALYSES AGAIN TODAY.
HEIGHTS HAVE FALLEN OVER THE WESTERN UNITED STATES IN THE PAST 24
HOURS...SUGGESTING A RETURN TO LESS AMPLIFIED FLOW OVER THE CENTRAL
PLAINS. THE AVN AND ETA ARE IN GOOD AGREEMENT IN DROPPING THE
SURFACE CYCLONE WHICH WAS DEVELOPING OVER EASTERN COLORADO SOUTHWARD
ALONG THE OLD BAROCLINIC ZONE ACROSS NORTHERN TEXAS, WHILE THE RGL
CONTINUES ITS USUAL TREND OF LIFTING THE OLD BOUNDARY TOO FAR TO THE
NORTH AND DEVELOPING THE CYCLONE TOO FAR NORTH. THE AVN SOLUTION OF
MAINTAINING THE 30N/124W WAVE AS A CLOSED LOW OVER THE SOUTHWESTERN
UNITED STATES SEEMS VERY REASONABLE AND TILTS THE SCALE TOWARD THE
AVN AS THE MODEL OF CHOICE FOR THIS PACKAGE.

LOW PRESSURE WAS DEEPENING OVER NORTHEASTERN COLORADO EARLY THIS
AFTERNOON WITH THE APPROACH OF A VIGOROUS SHORT WAVE EVIDENT ON
SATELLITE IMAGERY FROM SOUTHERN WYOMING INTO NORTHERN COLORADO. LOW
LEVEL CONVERGENCE WILL INCREASE THIS AFTERNOON ALONG A DEVELOPING
WARM FRONT FROM NORTHWESTERN THROUGH SOUTH CENTRAL KANSAS.
CONVECTION FIRED EARLIER ALONG THE SOUTHERN PART OF THIS BOUNDARY
AND SUBSEQUENTLY BECAME SEVERE EAST OF THE DODGE CITY AREA OF
RESPONSIBILITY. CONTINUED ISENTROPIC LIFTING, FRONTOGENETICAL
FORCING AND LIFTING IN ADVANCE OF THE APPROACHING SHORT WAVE SHOULD
CONTINUE THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY LATER THIS
AFTERNOON. THE BOUNDARY WILL PUSH BACK TOWARD THE SOUTHWEST AS THE
LOW PRESSURE SYSTEM DROPS SOUTHWARD THROUGH EASTERN COLORADO INTO
THE TEXAS PANHANDLE TONIGHT, AND A MORE ORGANIZED MESOSCALE
CONVECTIVE SYSTEM SHOULD EVOLVE DURING THE EVENING HOURS.
SUBSTANTIAL INSTABILITY WITH SURFACE BASED CAPES APPROACHING 3000
JOULES/KG SUPPORTS THE POTENTIAL FOR LARGE HAIL, AND SUFFICIENT
SHEAR EXISTS TO SUPPORT ROTATING THUNDERSTORMS. WITH THE SHEAR
PROFILE, THE CONVECTION LIKELY WILL BECOME OUTFLOW DOMINATED FAIRLY
QUICKLY, AND THE THREAT OF ANYTHING MORE THAN BRIEF, WEAK TORNADOES
DOES NOT APPEAR GREAT. HIGH POPS AND THE MENTION OF SEVERE
THUNDERSTORMS SEEMS IN ORDER EARLY IN THE FORECAST PERIOD.

SOUTHWESTERN KANSAS WILL BE RELATIVELY QUIET ON MEMORIAL DAY
FOLLOWING THE CONVECTIVE CLUSTER TONIGHT. CLOUDINESS WILL BE A LITTLE
MORE PERSISTENT IN THE SOUTHWESTERN PART OF THE AREA THAN ELSEWHERE,
AND MAXIMUM TEMPERATURES WILL BE REDUCED ACCORDINGLY. CONSIDERABLE
SUNSHINE ELSEWHERE SHOULD ALLOW TEMPERATURES TO RISE WELL INTO THE
70S.

LOW LEVEL SOUTHEAST FLOW WILL CARRY MOISTURE BACK INTO SOUTHWESTERN
KANSAS MONDAY NIGHT, AND THE APPROACH OF THE EASTERN PACIFIC WAVE
WILL ASSIST WITH DESTABILIZING THE ATMOSPHERE ENOUGH TO SUPPORT MORE
SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND TUESDAY. WIDESPREAD CLOUD
COVER TUESDAY WILL KEEP TEMPERATURES RELATIVELY COOL.

EXTENDED DISCUSSION...
SHORT DISCUSSION WITH LITTLE CHANGES TO GOING FORECAST.  SHORT ON
TIME TODAY.  TODAY/S AVN CAME AROUND TO RESEMBLE YESTERDAY/S ECMWF.
QUICK LOOK AT MRF MODEL ALSO SHOWED A MORE PROGRESSIVE SOLUTION THAN
26/00Z RUN.  THIS LEADS TO A HIGHER CONFIDENCE IN THE GOING FORECAST
AND WILL ONLY TWEAK NUMBERS A BIT.

WILL TREND TOWARD THE SAME SOLUTION AS YESTERDAY, BUT TRIM BACK ON
POPS FOR THURSDAY.  WARMING TREND SHOULD CONTINUE, WITH UPPER HIGH
PRESSURE BUILDING OVER THE ROCKIES FIRST AROUND FRIDAY...THEN
MIGRATING EAST OVER DDC CWA FRIDAY INTO SATURDAY...AND BE EAST OF
CWA BY LATE SUNDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/075 055/071 056 714
GCK 057/073 055/070 055 714
EHA 056/071 055/070 055 514
LBL 058/073 056/072 057 614
HYS 053/076 053/071 053 612
P28 060/079 059/074 059 813

.DDC...NONE.

01/BURKE

In the hours before

Special weather statement, May 27, 10:56 AM CST, 4 hours 4 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1156 AM CDT SUN MAY 27 2001

...SEVERE THUNDERSTORMS WILL THREATEN THE REGION THIS AFTERNOON AND
EVENING...

SEVERE THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AROUND 400 PM
ALONG A LINE FROM COOLIDGE TO ROLLA. THE THUNDERSTORMS SUBSEQUENTLY
WILL SPREAD ACROSS MUCH OF SOUTHWESTERN KANSAS DURING THE LATE
AFTERNOON AND EVENING HOURS. ROTATING THUNDERSTORMS CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY TO OCCUR. A
BRIEF TORNADO ALSO IS POSSIBLE...ESPECIALLY FROM LIBERAL TO
SYRACUSE. SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON
AND EVENING ACROSS MUCH OF SOUTHWESTERN KANSAS...ESPECIALLY
SOUTHWEST OF A LINE FROM SCOTT CITY TO COLDWATER.

ABUNDANT LOW LEVEL MOISTURE WITH DEW POINTS IN THE UPPER 50S AND
LOWER 60S WILL CONTINUE OVER SOUTHWESTERN KANSAS TODAY. A LOW
PRESSURE SYSTEM WILL CONTINUE TO DEEPEN OVER EASTERN COLORADO THIS
AFTERNOON. BY LATE AFTERNOON, A WARM FRONT WILL EXTEND FROM THE
LOW PRESSURE SYSTEM ACROSS EXTREME SOUTHWESTERN KANSAS TO THE CENTRAL
TEXAS PANHANDLE. AN UPPER LEVEL LOW PRESSURE TROUGH WHICH
EXTENDED FROM SOUTHWEST WYOMING INTO WESTERN COLORADO LATE THIS
MORNING WILL MOVE OVER THE CENTRAL PLAINS BY EARLY EVENING AND WILL
INCREASE INSTABILITY OVER WESTERN KANSAS. CONVERGENCE ALONG THE
WARM FRONT WILL BE THE MECHANISM FOR INITIATING THUNDERSTORM
DEVELOPMENT, AND THUNDERSTORMS CAN BE EXPECTED TO BECOME SEVERE SOON
AFTER THEY DEVELOP. THE THUNDERSTORMS WILL MOVE TOWARD THE
SOUTHEAST DURING THE EVENING HOURS...AND THE MAIN THREAT OF
SEVERE WEATHER SHOULD HAVE SHIFTED SOUTH OF KANSAS BY 1100 PM.

MAKE SURE YOU HAVE A PLAN OF ACTION IF SEVERE WEATHER THREATENS YOUR
AREA. KEEP A NOAA WEATHER RADIO HANDY OR LISTEN TO YOUR FAVORITE
MEDIA SOURCE. TORNADO OR SEVERE THUNDERSTORM WATCHES AND WARNINGS
WILL BE BROADCAST IMMEDIATELY.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

01

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 35 hail, 1 tornado. Local standard time, as filed.

Hail, Finney

When
May 27, 3:00 PM CST
Where
Finney County, 18 mi NNE of Garden City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -101.133

Hail, Scott

When
May 27, 3:00 PM CST
Where
Scott County, 13 mi NNW of Scott City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Hail, Finney

When
May 27, 3:03 PM CST
Where
Finney County, 13 mi ESE of Friend
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.867

Hail, Finney

When
May 27, 3:15 PM CST
Where
Finney County, 13 mi ESE of Friend
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -100.350

Thunderstorm Wind, Hodgeman

When
May 27, 3:15 PM CST
Where
Hodgeman County, 12 mi S of Jetmore
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.733, -99.933

Hail, Stanton

When
May 27, 3:18 PM CST
Where
Stanton County, Johnson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -100.133

Hail, Finney

When
May 27, 3:25 PM CST
Where
Finney County, 17 mi E of Friend
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.067

Hail, Finney

When
May 27, 3:30 PM CST
Where
Finney County, 24 mi NE of Garden City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -99.133

Hail, Gray

When
May 27, 3:35 PM CST
Where
Gray County, 4 mi NNE of Cimarron
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -100.750

Hail, Finney

When
May 27, 3:35 PM CST
Where
Finney County, 12 mi N of Garden City
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
37.750, -100.067

Hail, Ford

When
May 27, 3:50 PM CST
Where
Ford County, 7 mi NE of Dodge City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.750, -100.017

Hail, Hodgeman

When
May 27, 4:00 PM CST
Where
Hodgeman County, 14 mi W of Jetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -100.350

Thunderstorm Wind, Finney

When
May 27, 4:00 PM CST
Where
Finney County, 5 mi NE of Garden City
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
37.983, -100.867

Thunderstorm Wind, Scott

When
May 27, 4:00 PM CST
Where
Scott County, 9 mi ESE of Shallow Water
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.983, -100.983

Three inch tree limbs blown down.

Hail, Stanton

When
May 27, 4:00 PM CST
Where
Stanton County, 3 mi WSW of Johnson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Stafford

When
May 27, 4:09 PM CST
Where
Stafford County, 1 mi NW of St John
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.733, -100.033

Thunderstorm Wind, Kearny

When
May 27, 4:12 PM CST
Where
Kearny County, 14 mi N of Deerfield
Measured
68 kt (78 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.000, -99.083

Thunderstorm Wind, Kearny

When
May 27, 4:16 PM CST
Where
Kearny County, Lakin
Measured
68 kt (78 mph)
Reported by
AIRPLANE PILOT
Coordinates
37.733, -100.033

From the Western Kansas Weather Modification Program.

Thunderstorm Wind, Finney

When
May 27, 4:16 PM CST
Where
Finney County, Holcomb
Measured
65 kt (75 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.667, -100.750

School weather lab.

Hail, Finney

When
May 27, 4:19 PM CST
Where
Finney County, 1 mi W of Kalvesta
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.200

Hail, Gray

When
May 27, 4:20 PM CST
Where
Gray County, 4 mi NNW of Ensign
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -98.550

Thunderstorm Wind, Finney

When
May 27, 4:26 PM CST
Where
Finney County, 1 mi N of Garden City
Measured
59 kt (68 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -100.850

Thunderstorm Wind, Kearny

When
May 27, 4:27 PM CST
Where
Kearny County, Deerfield
Measured
70 kt (81 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.750, -98.600

Thunderstorm Wind, Finney

When
May 27, 4:27 PM CST
Where
Finney County, Garden City
Measured
69 kt (79 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -101.367

Downtown report. Several homes had roof damage and one mobile home was overturned.

Thunderstorm Wind, Finney

When
May 27, 4:27 PM CST
Where
Finney County, Garden City
Measured
69 kt (79 mph)
Reported by
AMATEUR RADIO
Coordinates
37.750, -100.683

There was a considerable amount of tree limb damage and a few power lines were blown down.

Thunderstorm Wind, Gray

When
May 27, 4:30 PM CST
Where
Gray County, 8 mi N of Cimarron
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.733, -100.350

Thunderstorm Wind, Ford

When
May 27, 4:32 PM CST
Where
Ford County, Ft Dodge
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.733, -100.350

Hail, Ford

When
May 27, 4:34 PM CST
Where
Ford County, 9 mi SW of Dodge City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -100.483

Hail, Ford

When
May 27, 4:34 PM CST
Where
Ford County, 3 mi W of Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.333, -100.850

Thunderstorm Wind, Edwards

When
May 27, 4:35 PM CST
Where
Edwards County, 2 mi NW of Belpre
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.300, -99.633

Thunderstorm Wind, Finney

When
May 27, 4:37 PM CST
Where
Finney County, 7 mi SW of Pierceville
Measured
87 kt (100 mph)
Reported by
PARK/FOREST SERVICE
Coordinates
37.767, -98.517

Measured by Doppler on Wheels.

Hail, Ford

When
May 27, 4:37 PM CST
Where
Ford County, 3 mi W of Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.400, -100.850

Hail, Ford

When
May 27, 4:38 PM CST
Where
Ford County, Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.517, -99.300

Thunderstorm Wind, Gray

When
May 27, 4:39 PM CST
Where
Gray County, 8 mi N of Cimarron
Measured
69 kt (79 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.383, -100.200

Thunderstorm Wind, Finney

When
May 27, 4:40 PM CST
Where
Finney County, 1 mi N of Garden City
Measured
69 kt (79 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.350, -99.567

Hail, Finney

When
May 27, 4:40 PM CST
Where
Finney County, Holcomb
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -99.483

Hail, Ford

When
May 27, 4:43 PM CST
Where
Ford County, Dodge City
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.200, -100.933

Hail, Ford

When
May 27, 4:45 PM CST
Where
Ford County, 1 mi SW of Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.267, -100.600

Hail, Pawnee

When
May 27, 4:45 PM CST
Where
Pawnee County, 3 mi S of Zook
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -100.200

Hail, Ford

When
May 27, 4:47 PM CST
Where
Ford County, 1 mi SW of Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.333, -99.417

Thunderstorm Wind, Haskell

When
May 27, 4:54 PM CST
Where
Haskell County, 14 mi NNE of Sublette
Property damage
$55,000
Reported by
TRAINED SPOTTER
Coordinates
37.200, -100.700

Pivot irrigation sprinkler blown over. Siding was blown off from a nearby house and a window was broken.

Thunderstorm Wind, Ford

When
May 27, 5:00 PM CST
Where
Ford County, 10 mi W of Dodge City
Measured
69 kt (79 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -100.933

An outbuilding was heavily damaged.

Hail, Pratt

When
May 27, 5:00 PM CST
Where
Pratt County, 2 mi N of Preston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.950

Hail, Haskell

When
May 27, 5:02 PM CST
Where
Haskell County, 15 mi N of Sublette
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -101.350

Hail, Pratt

When
May 27, 5:04 PM CST
Where
Pratt County, 3 mi W of Preston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -99.100

Thunderstorm Wind, Grant

When
May 27, 5:04 PM CST
Where
Grant County, Ulysses
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.183, -101.350

School weather lab.

Thunderstorm Wind, Gray

When
May 27, 5:05 PM CST
Where
Gray County, 14 mi WSW of Ingalls
Measured
92 kt (106 mph)
Reported by
STORM CHASER
Coordinates
37.200, -99.483

Hail, Gray

When
May 27, 5:07 PM CST
Where
Gray County, 5 mi S of Cimarron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -102.017

Thunderstorm Wind, Gray

When
May 27, 5:07 PM CST
Where
Gray County, 5 mi S of Cimarron
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.200, -100.700

Thunderstorm Wind, Ford

When
May 27, 5:08 PM CST
Where
Ford County, 2 mi W of Dodge City
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.333, -100.767

Thunderstorm Wind, Kearny

When
May 27, 5:09 PM CST
Where
Kearny County, 13 mi NNW of Lakin
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.550, -101.800

Six to eight inch limbs broken.

Thunderstorm Wind, Haskell

When
May 27, 5:10 PM CST
Where
Haskell County, 1 mi W of Sublette
Measured
59 kt (68 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.033, -98.767

Thunderstorm Wind, Grant

When
May 27, 5:15 PM CST
Where
Grant County, 6 mi E of Ulysses
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -101.133

Roof blown off a house and a semi truck was blown over. No injuries.

Thunderstorm Wind, Gray

When
May 27, 5:15 PM CST
Where
Gray County, 8 mi S of Cimarron
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.950, -101.250

Hail, Gray

When
May 27, 5:15 PM CST
Where
Gray County, 8 mi S of Cimarron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -100.983

Thunderstorm Wind, Gray

When
May 27, 5:15 PM CST
Where
Gray County, 3 mi W of Copeland
Property damage
$60,000
Reported by
NWS STORM SURVEY
Coordinates
38.083, -100.250

A large (40,000 bushel) grain bin was blown 1/4 of a mile through a shelter belt of trees and into a house.

Thunderstorm Wind, Gray

When
May 27, 5:15 PM CST
Where
Gray County, Copeland
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -100.267

Trailer house blown over; trees uprooted; several buildings destroyed.

Thunderstorm Wind, Haskell

When
May 27, 5:15 PM CST
Where
Haskell County, 2 mi W of Tice
Measured
82 kt (94 mph)
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
37.983, -100.867

One-hundred pivot irrigation sprinklers were damaged or destroyed in and around the county from the high wind.

Thunderstorm Wind, Gray

When
May 27, 5:15 PM CST
Where
Gray County, 5 mi NNW of Montezuma
Measured
77 kt (89 mph)
Reported by
STORM CHASER
Coordinates
37.750, -100.050

Thunderstorm Wind, Haskell

When
May 27, 5:15 PM CST
Where
Haskell County, 10 mi S of Sublette
Measured
70 kt (81 mph)
Reported by
STORM CHASER
Coordinates
38.117, -101.333

Hail, Clark

When
May 27, 5:15 PM CST
Where
Clark County, 11 mi NE of Ashland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -100.867

Hail, Pratt

When
May 27, 5:15 PM CST
Where
Pratt County, 2 mi ENE of Preston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.250

Thunderstorm Wind, Haskell

When
May 27, 5:15 PM CST
Where
Haskell County, 6 mi S of Sublette
Measured
69 kt (79 mph)
Reported by
STORM CHASER
Coordinates
37.683, -100.350

Thunderstorm Wind, Kiowa

When
May 27, 5:25 PM CST
Where
Kiowa County, 6 mi S of Greensburg
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.683, -100.350

Thunderstorm Wind, Meade

When
May 27, 5:28 PM CST
Where
Meade County, Fowler
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
37.533, -100.683

Hail, Clark

When
May 27, 5:30 PM CST
Where
Clark County, 16 mi NE of Ashland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.633

Tornado, Comanche

When
May 27, 5:31 PM CST to 5:33 PM CST
Where
Comanche County, 10 mi S of Protection
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
37.517, -100.750

Circulation on the ground reported by very experienced storm chaser.

Thunderstorm Wind, Seward

When
May 27, 5:32 PM CST
Where
Seward County, 12 mi N of Liberal
Measured
70 kt (81 mph)
Reported by
STORM CHASER
Coordinates
38.200, -100.733

Thunderstorm Wind, Meade

When
May 27, 5:33 PM CST
Where
Meade County, Plains
Measured
78 kt (90 mph)
Reported by
STORM CHASER
Coordinates
38.650, -101.000

Thunderstorm Wind, Meade

When
May 27, 5:35 PM CST
Where
Meade County, 5 mi S of Fowler
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
38.200, -100.700

Thunderstorm Wind, Comanche

When
May 27, 5:40 PM CST
Where
Comanche County, 7 mi NW of Coldwater
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -100.700

Thunderstorm Wind, Seward

When
May 27, 5:50 PM CST
Where
Seward County, Kismet
Measured
69 kt (79 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.917, -99.900

Thunderstorm Wind, Seward

When
May 27, 5:50 PM CST
Where
Seward County, 18 mi N of Liberal
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.750

Several pivot irrigation sprinklers overturned; road signs blown down; power poles blown over.

Thunderstorm Wind, Clark

When
May 27, 6:04 PM CST
Where
Clark County, 10 mi W of Ashland
Measured
69 kt (79 mph)
Reported by
STORM CHASER
Coordinates
38.267, -100.600

Seventy to eighty mile per hour wind persisted for about 20 minutes.

Hail, Stevens

When
May 27, 6:05 PM CST
Where
Stevens County, Hugoton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -100.550

Thunderstorm Wind, Pawnee

When
May 27, 6:05 PM CST
Where
Pawnee County, Larned
Measured
56 kt (64 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.850, -100.317

Thunderstorm Wind, Stevens

When
May 27, 6:10 PM CST
Where
Stevens County, Hugoton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -100.867

Thunderstorm Wind, Comanche

When
May 27, 6:10 PM CST
Where
Comanche County, Protection
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -99.933

Trees blown down.

Hail, Morton

When
May 27, 6:15 PM CST
Where
Morton County, 16 mi NNW of Elkhart
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -100.150

Hail, Seward

When
May 27, 6:23 PM CST
Where
Seward County, Kismet
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247080, 5247081, 5247082, 5247083, 5247084, 5247085, 5247086, 5247087, 5247088, 5247089, 5247090, 5247091, 5247092, 5247191, 5247192, 5247193, 5247194, 5247195, 5247196, 5247197, 5247198, 5247199, 5247200, 5247201, 5247202, 5247203, 5247204, 5247205, 5247206, 5247207, 5247208, 5247209, 5247210, 5247211, 5247212, 5247213, 5247214, 5247215, 5247216, 5247217, and more.